What is Lactic Acidosis Syndrome and Mitochondrial Toxicity?
Written for NATAP by Cecilia Shikuma, MD, University of Hawaii and ACTG Lipodystrophy researcher

Lactic acidosis syndrome is a serious potential side effect of a class of HIV medications called nucleoside HIV reverse transcriptase inhibitors (NRTIs).   Stavudine (d4T, Zerit), didanosine (ddI, Videx) and Zidovudine (ZDV, Retrovir) belong to this class of HIV medications.   This syndrome is characterized by a high level of lactic acid in the blood leading to acidosis, a severe disturbance of the bodyís acid-base balance.    In the past, lactic acidosis syndrome was described as a very rare side effect of these medications leading to death in more than half of the cases despite aggressive medical care.

More recently, a milder form [hyperlactatemia] presenting with lactic acid elevation but with little or no acidosis has been described.  This milder form is treatable and reversible if recognized early and if the offending medication is stopped.  Many of these individuals also have elevations of their liver function tests and evidence of increased fat in their liver [ìfatty liverî or hepatic steatosis] by ultrasound or CT scan.  While it is unclear where the pathology is in this syndrome, some investigators feel that the dysfunction may be related to pathology in the liver.  Being female and being over-weight are felt to be risk factors for developing this syndrome. 

Lactic acidosis syndrome and hyperlactatemia are felt to be caused by the toxic effect of NRTIs on mitochondrial function.  Mitochondria are subcellular organelles present in all cells except erythrocytes.  They contain the enzymes, enzyme complexes and proteins necessary to take glucose (a form of sugar) or fat and generate cellular ìenergyî in the form of ATP in a process called oxidative phosphorylation.   Thus, in the very simplest sense, mitochondrial dysfunction causes disease because the organism or tissue does not have enough energy to perform its given function.  Because glucose cannot undergo oxidative phosphorylation, it is converted instead to lactic acid leading to accumulation of this acid in high levels in the body.

The mitochondria contains its own genetic information or DNA.  Information from this mitochondrial DNA is needed to manufacture the proteins and enzymes needed for mitochondrial function including oxidative phosphorylation.  Although NRTIs preferentially inhibit the HIV viral reverse transcriptase, it can inhibit other DNA polymerases including mitochondrial DNA polymerase g.  DNA polymerase g is a key regulatory enzyme of mitochondrial DNA replication and inhibition of this enzyme by NRTI is capable of  inhibiting mitochondrial DNA replication.  The end result is that needed mitochondrial proteins and enzymes are not produced leading to decreased energy generation.

The symptoms/signs of lactic acidosis syndrome can be very vague, nonspecific and easily mis-diagnosed.  This requires that you and your physician need to be aware of the existence of this syndrome in order to diagnose this early.  Symptoms described include nausea, vomiting, abdominal pain, weight loss, malaise, hyperventilation/dyspnea, liver dysfunction, arrhythmias, cyanosis, cold extremities, and lethargy.  Perhaps a useful way of looking at these symptoms may be to think of them as those related to liver dysfunction [increased liver function tests, enlarged liver, nausea and vomiting, abdominal pain], those due to making the entire organism chronically ill [malaise, lethargy, weight loss] and symptoms that ensue when the acid-base system is substantially disturbed [hypotension, coma or stupor, hyperventilation/dyspnea as the body attempts to correct the acidosis by exhaling more CO2 in order to normalize the pH in the blood, and arrhythmia due to dysfunction of the cardiac conduction system from the acidosis]. 

When symptoms and signs suggestive of lactic acidosis syndrome or hyperlactatemia is observed, venous lactic acid level should be drawn.  Although traditionally arterial blood is used for this diagnosis, studies have shown that venous blood is adequate to make the diagnosis.  It is important that the blood be collected properly and right away.  The diagnosis is made when suggestive symptoms are found together with a high lactic acid level that cannot be explained by other reasons.  There are currently no effective treatment known for lactic acidosis syndrome or hyperlactatemia except for withdrawal of the offending anti-retroviral medication and supportive care.  If diagnosed early, the prognosis is good for recovery.